Alert archive / Tennessee / Flash Flood Warnings in 2023
Flash Flood Warning 5, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Jan 3, 2023, 3:56 AM CST for 4 counties in Tennessee. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 3, 2023, 3:56 AM CST (09:56 UTC)
- Expired
- Jan 3, 2023, 9:00 AM CST
- In force
- 5 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Carroll County, TN, Gibson County, TN, Henry County, TN, Weakley County, TN
The radar
The Paducah radar (KPAH), 91 km from the middle of the area, began a volume at 09:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 9.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 283 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 744 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 204 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.3
The text
As transmitted.
629
WGUS54 KMEG 030956
FFWMEG
TNC017-053-079-183-031300-
/O.NEW.KMEG.FF.W.0005.230103T0956Z-230103T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
356 AM CST Tue Jan 3 2023
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
Northwestern Carroll County in Tennessee...
Northeastern Gibson County in Tennessee...
Henry County in Tennessee...
Weakley County in Tennessee...
* Until 700 AM CST.
* At 356 AM CST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 2 inches of
rain have fallen. Additional rainfall amounts up to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Martin, Paris, Milan, McKenzie, Trenton, Huntingdon, Dresden,
Dyer, Greenfield, Gleason, Rutherford, Bradford, Sharon, Atwood,
Cottage Grove, Palmersville, Routon, Latham, Trezevant and Puryear.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3650 8864 3650 8817 3618 8828 3584 8873
3604 8911
FLASH FLOOD...RADAR INDICATED
$$
CAD2 follow-up statements
061
WGUS54 KMEG 031240
FFWMEG
TNC017-053-079-183-031500-
/O.EXT.KMEG.FF.W.0005.000000T0000Z-230103T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
640 AM CST Tue Jan 3 2023
The National Weather Service in Memphis has extended the
* Flash Flood Warning for...
Northwestern Carroll County in Tennessee...
Northeastern Gibson County in Tennessee...
Henry County in Tennessee...
Weakley County in Tennessee...
* Until 900 AM CST.
* At 640 AM CST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Martin, Paris, Milan, McKenzie, Trenton, Huntingdon, Dresden,
Dyer, Greenfield, Gleason, Rutherford, Bradford, Sharon, Atwood,
Cottage Grove, Palmersville, Routon, Latham, Trezevant and Puryear.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3650 8864 3650 8817 3618 8828 3584 8873
3604 8911
FLASH FLOOD...RADAR INDICATED
$$033
WGUS74 KMEG 031459
FFSMEG
Flash Flood Statement
National Weather Service Memphis TN
859 AM CST Tue Jan 3 2023
TNC017-053-079-183-031509-
/O.EXP.KMEG.FF.W.0005.000000T0000Z-230103T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carroll TN-Gibson TN-Henry TN-Weakley TN-
859 AM CST Tue Jan 3 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 9 AM CST THIS MORNING FOR
NORTHWESTERN CARROLL, NORTHEASTERN GIBSON, HENRY AND WEAKLEY
COUNTIES...
The heavy rain has ended. Minor flooding may continue, but water is
expected to gradually recede. Please continue to heed remaining road
closures.
LAT...LON 3650 8864 3650 8817 3618 8828 3584 8873
3604 8911
$$
MJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jan 3, 3:18 AM CST, 38 minutes earlier.
Area forecast discussion, Jan 3, 3:18 AM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
318 AM CST Tue Jan 3 2023
...New DISCUSSION...
.DISCUSSION...
(Today through Monday)
Issued at 221 AM CST Tue Jan 3 2023
Skies are cloudy across the Mid-South early this morning with
temperatures in the mid 60s to lower 70s. Currently, a cold front
was over extreme western Arkansas and into east Texas. There is
still some instability over portions of the Mid-South east of the
Mississippi River and a new tornado watch has be issued for the
rest of the morning hours.
As the front moves east rain will eventually end mainly over areas
of the Mid-South west of the Mississippi River especially during
the afternoon hours. Rainfall should not be as heavy as we are
currently experiencing so the current Flood Watch will expire at 6
AM CST. Temperatures will remain unseasonably warm with highs in
the upper 60s to lower 70s.
The cold front will move through eastern sections of the Mid-South
tonight with more thunderstorms expected to develop ahead of the
front. Cooler and drier air will filter in behind the front with
lows Wednesday morning in the mid 40s to lower 50s.
With the cold front moving away from the region on Wednesday, high
pressure will start to build into the region with dry and cooler
weather expected. Temperatures will be cooler on Wednesday but
remain above normal with highs in the 50s to mid 60s.
Dry weather will continue from Wednesday night through Friday
night. Temperatures will be a little cooler during this period but
will be close to normal.
A surface low will track across northern Oklahoma Friday night and
into southern Missouri on Saturday. A cold front associated with
the low will move across Arkansas on Saturday. This will result in
some scattered showers moving across the Mid-South on Saturday
and Sunday. Models are not in good agreement regarding where the
front will be by Monday so a few showers may linger across the
Mid-South. Temperatures will remain near normal for the weekend
and into Monday.
&&
.AVIATION...
(06Z TAFS)
Issued at 1142 PM CST Mon Jan 2 2023
The main story for the next few hours is prevailing SHRA with
VCTS across the region. A wide swath of showers with embedded
thunderstorms will continue pushing across the area until a more
defined line of storms organizes well after midnight. As this
organized line passes overnight, a TEMPO group was added to all
sites for strong winds, reduced visibilities/ceilings, and TSRA.
Most guidance suggests MVFR CIGs through the night into tomorrow
morning; the HRRR looked a little too aggressive with low
ceilings. JBR may be the only site that has prolonged IFR CIGs.
South to southwesterly winds will start picking up overnight,
reaching 16-18 kt sustained with gusts up to 30 kt by midnight.
The TEMPO groups include stronger gusts from the southwest, which
has been observed at upstream sites over central AR as the
stronger storms move through. Winds should stay elevated for the
majority of the TAF period, finally diminishing again to 6-7 kt
around 00Z tomorrow. Pre-frontal southerly LLWS should also pick
up to ~45-50 kt around 2000 ft AGL. This LLWS should last until
around 12Z tomorrow. After FROPA tomorrow, conditions should
gradually improve to VFR from west to east starting after noon,
except for TUP. It looks like there may be some backbuilding
convection and low clouds toward the end of the period tomorrow
night; TUP may go back down to IFR for a few hours.
CAD
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch until 6 AM CST early this morning for ARZ009-018-
026>028-035-036-048-049-058.
MO...Flood Watch until 6 AM CST early this morning for MOZ113-115.
MS...Flood Watch until 6 AM CST early this morning for MSZ001-002-007-
008-010>012.
TN...Flood Watch until 6 AM CST early this morning for TNZ001>004-019-
020-048>051-088-089.
&&
PUBLIC FORECAST...ARS
AVIATION...CADHazardous weather outlook, Jan 2, 4:05 AM CST, 23 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 405 AM CST Mon Jan 2 2023 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-031215- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 405 AM CST Mon Jan 2 2023 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight Isolated strong to severe thunderstorms are expected this afternoon into early Tuesday morning. In addition, 2-3 inches of rain could result in localized flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A few strong to severe thunderstorms are possible early Tuesday morning with heavy rainfall also expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed Monday afternoon into early Tuesday morning. Please relay any information about observed severe weather to the National Weather Service in Memphis.
In the hours before
Special weather statement, Jan 3, 12:29 AM CST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Memphis TN
1229 AM CST Tue Jan 3 2023
ARZ036-048-049-058-MSZ001-007-030700-
St. Francis AR-Phillips AR-Lee AR-Crittenden AR-Tunica MS-DeSoto MS-
1229 AM CST Tue Jan 3 2023
...A strong thunderstorm will impact portions of eastern Lee,
southeastern St. Francis, northeastern Phillips, southwestern
Crittenden, northwestern DeSoto and northern Tunica Counties through
100 AM CST...
At 1229 AM CST, Doppler radar was tracking a strong thunderstorm near
Marianna, moving northeast at 65 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Marianna, Hughes, Helena-West Helena, Edmondson, Horseshoe Lake,
Lexa, Anthonyville, Simsboro, Brickeys, Pinckney, Robinsonville,
Lagrange, Cody, Clack, Browns, Haleside, Commerce, Soudan, Beck and
Democrat.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 400 AM CST for eastern
Arkansas...northwestern Mississippi...and west Tennessee.
&&
LAT...LON 3487 9076 3516 9034 3504 9029 3504 9030
3500 9031 3499 9026 3485 9020 3447 9078
TIME...MOT...LOC 0629Z 229DEG 58KT 3477 9066
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SchlessigerLocal storm report, Jan 3, 1:07 AM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
107 AM CST TUE JAN 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM FLASH FLOOD 1 NE CAMPBELL 36.50N 90.07W
01/02/2023 DUNKLIN MO PUBLIC
RESIDENTIAL STREETS COMPLETELY SUBMERGED
WITH FLOODWATERS UP TO THE TOP OF CAR TIRES
IN CAMPBELL.
&&Local storm report, Jan 3, 1:10 AM CST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
110 AM CST TUE JAN 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HEAVY RAIN 1 ENE PIGGOTT 36.39N 90.19W
01/02/2023 M5.50 INCH CLAY AR COCORAHS
COCORAHS OBSERVER REPORTED 5.5 INCHES OF
RAIN IN THE GAUGE STARTING AT 5PM THROUGH
10PM IN PIGGOTT, AR.
&&Local storm report, Jan 3, 1:42 AM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
142 AM CST TUE JAN 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0129 AM TSTM WND GST 1 W MIDTOWN MEMPHIS 35.14N 90.00W
01/03/2023 M60 MPH SHELBY TN PUBLIC
&&Local storm report, Jan 3, 3:19 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
319 AM CST TUE JAN 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 AM TORNADO 3 SSW BROWNSVILLE 35.55N 89.28W
01/03/2023 HAYWOOD TN OTHER FEDERAL
A TORNADO DETECTION SIGNATURE WAS DETECTED
SOUTHWEST OF BROWNSVILLE BY THE KNQA 88D
RADAR. SOME SMALL TREE DAMAGE OCCURRED ON
HIGHWAY 70 BETWEEN HARRELL ROAD AND TRITT
ROAD EAST OF BROWNSVILLE.
&&Local storm report, Jan 3, 3:42 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
342 AM CST TUE JAN 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 AM TORNADO 3 SSW BROWNSVILLE 35.55N 89.28W
01/03/2023 HAYWOOD TN OTHER FEDERAL
CORRECTS PREVIOUS TORNADO REPORT FROM 3 SSW
BROWNSVILLE. A TORNADO DETECTION SIGNATURE
WAS DETECTED SOUTHWEST OF BROWNSVILLE BY THE
KNQA 88D RADAR. SOME SMALL TREE DAMAGE
OCCURRED ON HIGHWAY 70 BETWEEN HARRELL ROAD
AND TRITT ROAD EAST OF BROWNSVILLE. LOTS OF
BROKEN TREE BRANCHES IN WILLOW GROVE.
&&The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 3, 2:04 AM CST | Areal Flood Advisory | MEG | Shelby | 3 hr |
| Jan 3, 2:56 AM CST | Tornado Warning | MEG | Gibson, Henry, Obion, Weakley | 34 min |
| Jan 3, 3:28 AM CST | Flash Flood Warning | MEG | Fayette, Shelby, Tipton | 6 hr |
| Jan 3, 3:44 AM CST | Severe Thunderstorm Warning | MEG | Benton, Carroll, Henry | 46 min |
| Jan 3, 4:01 AM CST | Flash Flood Warning | MEG | Crockett, Fayette, Gibson, Haywood, Lauderdale, Madison and 1 more | 5 hr |
| Jan 3, 5:32 AM CST | Severe Thunderstorm Warning | MEG | Shelby | 43 min |
| Jan 3, 6:28 AM CST | Severe Thunderstorm Warning | MEG | Hardeman | 18 min |
| Jan 3, 6:40 AM CST | Severe Thunderstorm Warning | MEG | Chester, Hardeman, Madison | 13 min |
| Jan 3, 8:33 AM CST | River Flood Warning | MEG | Obion, Weakley | 11 hr |
| Jan 3, 8:33 AM CST | River Flood Warning | MEG | Dyer, Gibson, Obion | 25 hr |
| Jan 3, 8:35 AM CST | River Flood Warning | MEG | Crockett, Dyer, Lauderdale | 6 days |
| Jan 3, 8:57 AM CST | Areal Flood Warning | MEG | Fayette, Haywood, Lauderdale, Shelby, Tipton | 3 hr |
| Jan 3, 9:13 AM CST | River Flood Warning | MEG | Fayette, Shelby | 23 hr |
| Jan 3, 9:37 AM CST | Severe Thunderstorm Warning | MEG | Hardin | 38 min |
Nearby
Flash Flood Warnings in Tennessee, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.